Florida, 2024

Rip Current in Florida, November 3, 2024

November 3, 2024 · NWS MLB · 1 event in 1 county or zone

A 16-year-old male from Fort Pierce drowned after being caught in a rip current at Pepper Park Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 16-year-old male from Fort Pierce drowned after being caught in a rip current at Pepper Park Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 3, 4:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 3, 4:24 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
424 PM EST Sun Nov 3 2024

...New DISCUSSION, MARINE...

.DISCUSSION...
Issued at 201 PM EST Sun Nov 3 2024

Key Messages:

- The National Hurricane Center has initiated advisories for
  Potential Tropical Cyclone 18 in the Southwest Caribbean Sea.
  There is increasing potential this system could bring heavy
  rainfall to Florida mid-week, but beyond that it's too early to
  tell what if any other impacts could be seen locally.

- Regardless of tropical development, fresh onshore flow will
  continue to produce hazardous beach and marine conditions,
  including rip currents, rough surf and large breaking waves, and
  hazardous boating conditions.

Rest of Today-Tonight... A bit breezy but otherwise fairly quiet
across East Central Florida this afternoon, with fairly low
coverage of onshore moving showers, especially compared to
yesterday. Looking upstream, some even drier air is evident with
GOES PWAT values dropping below 1.2", and even below 1" in a band
draped SW-NE from the southern coast into the adjacent Atlantic
waters, with little to no radar echoes in this area and just
spotty light showers to the north. That said, the marine layer is
still deep enough to support onshore moving showers, especially as
the low level flow increases, and given the low confidence where
these showers could develop, have kept a blanket 20 pct PoP across
much the local Atlantic waters, the coastal counties, and parts
of the inland counties adjacent to the coastal counties through
the rest of the afternoon and overnight. Speaking of low-level
flow, breezy afternoon winds will settle to 5-10 mph inland
overnight, but speeds will remain elevated near the coast at 10-15
mph, though less gusty. Afternoon highs in the L-M80s cool to the
U60-L70s overnight.

Monday-Wednesday...(Modified Previous Discussion) The National
Hurricane Center has begun issuing advisories for Potential
Tropical Cyclone 18 over the southwestern Caribbean Sea, which is
forecast to gradually move north to northwestward over the central
and northern Caribbean Sea as it strengthens into a hurricane and
enters the Gulf of Mexico. There is still no well defined center
associated with this system, and the forecast could shift a bit
once one finally develops, and thus there still remains a fair
amount of uncertainty in the forecast. There is increasing
confidence for heavy rainfall Wednesday into Thursday, but it is
too early to determine specific rainfall amounts, or what if any
other impacts could be seen across East Central Florida. Residents
and visitors should continue to monitor the forecast for updates.

Higher rain chances are forecast Monday and into mid week. A
plume of locally higher moisture slides westward across central
Florida Monday fueling isolated to scattered showers (20-30%)
across much of the CWA, starting along the Treasure Coast in the
early morning and then spreading inland to the north and west
through the day. A deep tropical airmass associated with PTC 18
advects from the south Tuesday and Wednesday further increasing
cloud cover and rain chances each day. PoPs between 20-40% Tuesday
become 50% area wide by Wednesday, and wouldn't be surprised to
see these chances bumped up to 60% or higher in future forecasts.
Lapse rates remain poor, but with MUCAPE values increasing to
1,000-1,500 J/kg (at least according to the ECMWF), a few
afternoon lightning storms can't be ruled out. High temperatures
are forecast in the low to mid 80s. Building humidity will produce
peak heat index values in the low 90s Tuesday and Wednesday.

Increasing easterly flow will continue hazardous beach and marine
conditions each day. Building seas will create rough surf and
large breaking waves in the surf zone. NWPS guidance further
supports a high risk of life threatening rip currents into at
least mid week. Seas up to 10 ft offshore will become increasingly
hazardous to small craft operators.

Thursday-Saturday...(Modified Previous Discussion) Uncertainties
from the midterm period extend into the long range forecast. Rain
chances remain highly dependent on the evolution of PTC 18. The
current PoP forecast heavily relies on National Blend guidance,
keeping a scattered mention of showers on Thursday before
generally drying into late week. Onshore flow continues with model
outputs varying between an east or southeast component, depending
how close PTC tracks to Florida. High temperatures are forecast
in the low to mid 80s, but this range could vary as PoPs and cloud
cover become more certain.

&&

.MARINE...
Issued at 201 PM EST Sun Nov 3 2024

Today-Tonight...(Modified Previous Discussion) Persistent onshore
flow increases again to 15-20 kts across the local waters today,
further increasing between 18-23 kts tonight. Hazardous seas build
in the Gulf Stream to 6-8 ft, then start spreading towards the
coast. Small Craft Advisories are in effect for all central
Florida offshore marine zones (20-60nm), and will extend nearshore
to include all East Central Florida marine zones (0-60nm) late
this evening. Isolated showers are forecast.

Monday-Thursday...(Modified Previous Discussion) Seas become
increasingly hazardous, building to 7-10 ft. East winds further
increase to 20-25 kts by Monday night and remain elevated into mid
week as the pressure gradient tightens between deep high pressure
to the north and the low pressure systems to the south, including
Potential Tropical Cyclone 18 which is forecast to track north to
northwest from the Caribbean Seas across Cuba and into the Gulf of
Mexico. Small Craft Advisories will likely continue to be extended
through the week with future forecast issuances. Isolated to
scattered showers are forecast nearshore Monday with coverage
increasing across the waters each day through the week.

&&

.AVIATION...
(18Z TAFs)
Issued at 110 PM EST Sun Nov 3 2024

Continued iso SHRA are moving onshore this afternoon with most
sites experiencing VFR conditions. Brief MVFR are possible where
heavier SHRA impact a terminal. East winds 10-15 kt are gusting
20-25 kt at times, especially as SHRA occur. Winds decrease to 10
kt after 02z before increasing again after 12-14z Mon. VCSH
continue thru the period for coastal sites, though TEMPOs for
SHRA may be needed after 12z Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  82  72  85 /  20  20  10  20
MCO  69  83  71  85 /  20  30  10  30
MLB  72  83  75  84 /  30  30  20  30
VRB  73  83  76  85 /  30  30  20  30
LEE  68  84  69  86 /  10  20  10  20
SFB  68  83  71  85 /  20  30  10  30
ORL  70  84  71  86 /  20  30  10  30
FPR  73  83  75  84 /  30  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 7 PM this evening to 10 AM EST Tuesday
     for AMZ550-552-555.

     Small Craft Advisory until 10 AM EST Tuesday for AMZ570.

     Small Craft Advisory until 10 AM EST Tuesday for AMZ572-575.

&&

DISCUSSION...Haley
AVIATION...Schaper
Hazardous weather outlook, Nov 3, 4:57 AM EST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
457 AM EST Sun Nov 3 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-040230-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
457 AM EST Sun Nov 3 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.RIP CURRENT AND SURF IMPACT...
A high risk of life-threatening rip currents exists at all
central Florida Atlantic beaches. Entering the water is highly
discouraged. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

.WIND AND SEA IMPACT...
Hazardous boating conditions will spread across the local
Atlantic waters as seas build between 6 to 8 feet. A Small Craft
Advisory remains in effect for the offshore (20-60nm) Brevard and
Treasure Coast waters. The Small Craft Advisory will expand
across the offshore (20-60nm) Volusia waters this afternoon before
further extending to include all nearshore zones (0-20nm) this
evening.

.RIVER FLOOD IMPACT...
The St. Johns River continues a gradual decline, remaining in
Moderate Flood Stage at Astor and in Minor Flood Stage near Lake
Harney, Deland, and Sanford. Interests along the St. Johns River
near these points should continue to anticipate minor to moderate
flood impacts for the foreseeable future.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Marine and surf conditions are forecast to remain poor to
hazardous into mid week which includes a High Risk of rip
currents.

Onshore winds increase on Monday becoming breezy to windy through
mid week.

Moisture increases this week with scattered rain chances building
through at least Thursday. Periods of locally heavy rainfall will
be possible on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Law

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal St. Lucie

When
November 3, 6:00 PM EST
Where
Coastal St. Lucie forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
27.381, -80.445 (the zone’s center; the record gives no point)

A 16-year-old male was pulled from the surf at Pepper Park Beach in Fort Pierce, FL on Sunday, November 3, 2024 around 6:00 p.m. in the evening. He was taken to HCA Florida Lawnwood Hospital where he died later that evening. The beach is typically guarded through the day, until about 5:00 p.m. The threat of rip currents was high that day, and witnesses indicated that rough surf was occurring at the time of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal St. Lucie2024-11-0316MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218461.